Montana, 2005

Damaging Wind in Montana, July 9, 2005

July 9, 2005 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 64 mph at Chinook 11S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust to 64 mph at Chinook 11S.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 9, 8:00 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 9, 8:00 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
900 PM MDT SAT JUL 9 2005

UPDATED ZONES AND STATE HAVE BEEN SENT

.DISCUSSION...
COLD FRONT HAS PUSHED THROUGH THE REGION THIS EVENING...AND THE
SEVERE WEATHER HAS COME TO AN END. SUMMARY LOCAL STORM REPORT (LSR)
HAS BEEN SENT. SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE BEHIND
THE COLD FRONT THOUGH. A WIDESPREAD AREA OF SHOWERS AND
THUNDERSTORMS CONTINUES TO RESIDE MAINLY EAST OF A LINE FROM 30 WEST
OF HAVRE...TO FORT BENTON...TO 15 MILES EAST OF GREAT FALLS...TO 15
MILES WEST OF WHITE SULPHUR SPRINGS. THIS AREA OF PRECIPITATION IS
SLOWLY MOVING TO THE NORTHEAST AND WILL AFFECT MUCH OF
HILL...BLAINE...CHOUTEAU...JUDITH BASIN...FERGUS AND MEAGHER
COUNTIES THROUGH 3 AM OR SO. THEREFORE I HAVE INCREASED POPS
CONSIDERABLY IN THOSE AREAS. ISOLATED TO SCATTERED SHOWERS WILL
CONTINUE OVER THE REMAINDER OF THE REGION DURING THE OVERNIGHT
HOURS. OVERNIGHT LOWS LOOK ON TRACK IN MOST AREAS...WHICH WILL BE
MUCH COOLER THAN LAST NIGHT. LATEST ZONES HAVE THE FINAL NUMBERS.

LOOKING AHEAD...NEW OZ NAM12 CONTINUES TO SHOW WIDESPREAD RAIN
DEVELOPING OVER MUCH OF SOUTHWEST MONTANA ON SUNDAY MORNING.
MIDNIGHT CREW WILL TAKE A CLOSER LOOK...BUT CURRENT THINKING IS TO
RAISE POPS A BIT AND LOWER TEMPS OVER MUCH OF THE SOUTHWEST FOR
SUNDAY. GENERALLY COOL CONDITIONS WITH MORE SCATTERED SHOWERS AND
AFTERNOON THUNDERSTORMS EXPECTED OVER NORTH CENTRAL MONTANA. THEN A
SLOW WARMING TREND AND DRIER WEATHER TO MAKE A RETURN TO THE REGION
FOR THE FIRST HALF OF NEXT WEEK. BRUSDA

&&

.AVIATION...
UPDATED 2350Z
AN UPPER LEVEL TROF MOVING ACROSS THE AREA THIS EVENING HAS PRODUCED
NUMEROUS SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS WILL BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS WELL AS HEAVY RAIN. VFR
CONDITIONS WILL PREVAIL WITH MVFR AND OCCASIONAL IFR CONDITIONS IN
THE VICINITY OF THUNDERSTORMS.

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 9, 4:30 AM MST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT SAT JUL 9 2005

MTZ008>015-044>055-101105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
530 AM MDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS THE AREA AND CONTINUE OVERNIGHT. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE ACROSS SOUTHWEST AND CENTRAL MONTANA...AS A
COLD FRONT MOVES THROUGH THOSE AREAS THIS AFTERNOON. PRECIPITATION
WILL MAINLY BE JUST RAIN SHOWERS NEAR THE ROCKY MOUNTAIN
FRONT...WITH LESS UNSTABLE AIR IN THAT AREA.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY AND SUNDAY
NIGHT...WITH MOSTLY DRY AND WARM WEATHER THROUGH THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COULSTON

In the hours before

Local storm report, Jul 9, 4:40 PM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 PM MDT SAT JUL 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     6 W STANFORD            47.15N 110.35W
07/09/2005  50 MPH           JUDITH BASIN       MT   TRAINED SPOTTER

            ESTIMATED WINDS GUSTING BETWEEN 40 AND 50 MPH.

&&

BRUSDA
Local storm report, Jul 9, 4:50 PM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT SAT JUL 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 W STANFORD            47.15N 110.35W
07/09/2005  0.25 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND VERY HEAVY
            RAINFALL IS OCCURRING WITH THIS STORM.

&&

BRUSDA
Local storm report, Jul 9, 4:57 PM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
557 PM MDT SAT JUL 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             STANFORD                47.15N 110.22W
07/09/2005  0.75 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            A FEW PENNY SIZE HAIL STONES...A FEW WIND GUSTS 50 TO 60
            MPH WITH DAMAGE TO A FLAG POLE MOUNTED ON A GARAGE. VERY
            HEAVY RAINFALL AS WELL...WITH 0.50 INCHES IN A 5 MINUTE
            PERIOD.

&&

BRUSDA
Local storm report, Jul 9, 5:01 PM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
601 PM MDT SAT JUL 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 S STANFORD            47.11N 110.22W
07/09/2005  0.88 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            DIME AND NICKEL SIZE HAIL FELL FROM THIS STORM.

&&

BRUSDA
Local storm report, Jul 9, 5:18 PM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
618 PM MDT SAT JUL 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     MOCCASIN                47.05N 109.91W
07/09/2005  60 MPH           JUDITH BASIN       MT   TRAINED SPOTTER

0500 PM     FLASH FLOOD      DILLON                  45.22N 112.63W
07/09/2005                   BEAVERHEAD         MT   EMERGENCY MNGR

            UPDATE TO FLASH FLOOD WARNING IN DILLON AREA...A 5 MILE
            AREA AFFECTED THE MOST...MAINLY NORTH OF DILLON. 2
            BRIDGES WASHED OUT...WITH OTHER ISOLATED DAMAGE REPORTS.
            STREET FLOODING DID OCCUR ON LOCAL ROADS.

&&

BRUSDA
Local storm report, Jul 9, 6:27 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
727 PM MDT SAT JUL 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             3 N DILLON              45.26N 112.63W
07/09/2005  0.50 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

            HALF INCH HAIL AND WIND GUSTS TO 30 MPH.

0258 PM     HAIL             TWIN BRIDGES            45.54N 112.33W
07/09/2005  0.75 INCH        MADISON            MT   TRAINED SPOTTER

            PENNY SIZE HAIL...WITH WIND GUSTS TO 50 MPH.

0310 PM     FLASH FLOOD      DILLON                  45.22N 112.63W
07/09/2005                   BEAVERHEAD         MT   LAW ENFORCEMENT

            2 BRIDGES HAVE BEEN WASHED OUT IN THE DILLON AREA.

0500 PM     FLASH FLOOD      DILLON                  45.22N 112.63W
07/09/2005                   BEAVERHEAD         MT   EMERGENCY MNGR

            UPDATE TO FLASH FLOOD WARNING IN DILLON AREA...A 5 MILE
            AREA AFFECTED THE MOST...MAINLY NORTH OF DILLON. 2
            BRIDGES WASHED OUT...WITH OTHER ISOLATED DAMAGE REPORTS.
            STREET FLOODING DID OCCUR ON LOCAL ROADS.

0538 PM     TSTM WND GST     6 W STANFORD            47.15N 110.35W
07/09/2005  50 MPH           JUDITH BASIN       MT   TRAINED SPOTTER

            ESTIMATED WINDS GUSTING BETWEEN 40 AND 50 MPH.

0545 PM     HAIL             6 W STANFORD            47.15N 110.35W
07/09/2005  0.25 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND VERY HEAVY
            RAINFALL IS OCCURRING WITH THIS STORM.

0545 PM     HAIL             STANFORD                47.15N 110.22W
07/09/2005  0.75 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            A FEW PENNY SIZE HAIL STONES...A FEW WIND GUSTS 50 TO 60
            MPH WITH DAMAGE TO A FLAG POLE MOUNTED ON A GARAGE. VERY
            HEAVY RAINFALL AS WELL...WITH 0.50 INCHES IN A 5 MINUTE
            PERIOD.

0555 PM     TSTM WND GST     MOCCASIN                47.05N 109.91W
07/09/2005  60 MPH           JUDITH BASIN       MT   TRAINED SPOTTER

0555 PM     HAIL             3 S STANFORD            47.11N 110.22W
07/09/2005  0.88 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            DIME AND NICKEL SIZE HAIL FELL FROM THIS STORM.

&&

BRUSDA

The radar

The Great Falls radar (KTFX), 192 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
July 9, 9:05 PM MST
Where
Blaine County, 11 mi S of Chinook
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
48.417, -109.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465209.